Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 92, NWS Des Moines, IA

June 11, 2022Boone County, Greene County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2022, 4:45 PM CDT for Boone County, Greene County, Webster County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2022, 4:45 PM CDT (21:45 UTC)
Expired
Jun 11, 2022, 5:30 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, IA, Greene County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:55 PM CDTHAIL 2.54 S Harcourt, IAREPORTED 2-3 DIAMETER HAIL. DELAYED REPORT, TIME ESTIMATED BY RADAR.
Jun 11, 5:00 PM CDTHAIL 14 Wnw Boxholm, IAQUARTER SIZED HAIL CURRENTLY FALLING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:37 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WUUS53 KDMX 112145
SVRDMX
IAC015-073-187-112230-
/O.NEW.KDMX.SV.W.0092.220611T2145Z-220611T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
445 PM CDT Sat Jun 11 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greene County in west central Iowa...
  South central Webster County in central Iowa...
  Northwestern Boone County in central Iowa...

* Until 530 PM CDT.

* At 444 PM CDT, a severe thunderstorm was located near Gowrie, or 13
  miles north of Jefferson, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Paton around 450 PM CDT.
  Boxholm and Dana around 500 PM CDT.

Other locations in the path of this severe thunderstorm include Grand
Junction, Beaver, Ogden and Berkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.

&&

LAT...LON 4221 9440 4223 9440 4235 9423 4209 9383
      4189 9418
TIME...MOT...LOC 2144Z 317DEG 27KT 4221 9429 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ansorge
4 follow-up statements
620 
WWUS53 KDMX 112150
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
450 PM CDT Sat Jun 11 2022

IAC015-073-187-112230-
/O.CON.KDMX.SV.W.0092.000000T0000Z-220611T2230Z/
Greene IA-Webster IA-Boone IA-
450 PM CDT Sat Jun 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN GREENE...SOUTH CENTRAL WEBSTER AND NORTHWESTERN
BOONE COUNTIES...

At 450 PM CDT, a severe thunderstorm was located 7 miles south of
Gowrie, or 12 miles northeast of Jefferson, moving southeast at 30
mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Boxholm and Dana around 500 PM CDT.
  Grand Junction around 505 PM CDT.

Other locations in the path of this severe thunderstorm include Pilot
Mound, Beaver, Ogden and Berkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4216 9436 4226 9436 4235 9423 4209 9383
      4189 9418
TIME...MOT...LOC 2150Z 317DEG 27KT 4218 9425 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ansorge
810 
WWUS53 KDMX 112207
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
507 PM CDT Sat Jun 11 2022

IAC187-112216-
/O.CAN.KDMX.SV.W.0092.000000T0000Z-220611T2230Z/
Webster IA-
507 PM CDT Sat Jun 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WEBSTER COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.

LAT...LON 4211 9424 4221 9423 4221 9401 4209 9383
      4191 9415
TIME...MOT...LOC 2206Z 317DEG 27KT 4209 9413 

$$

IAC015-073-112230-
/O.CON.KDMX.SV.W.0092.000000T0000Z-220611T2230Z/
Greene IA-Boone IA-
507 PM CDT Sat Jun 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN GREENE AND NORTHWESTERN BOONE COUNTIES...

At 506 PM CDT, a severe thunderstorm was located near Ogden, or 13
miles west of Boone, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Beaver around 510 PM CDT.

Other locations in the path of this severe thunderstorm include Ogden
and Berkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4211 9424 4221 9423 4221 9401 4209 9383
      4191 9415
TIME...MOT...LOC 2206Z 317DEG 27KT 4209 9413 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ansorge
271 
WWUS53 KDMX 112215
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
515 PM CDT Sat Jun 11 2022

IAC073-112225-
/O.CAN.KDMX.SV.W.0092.000000T0000Z-220611T2230Z/
Greene IA-
515 PM CDT Sat Jun 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4205 9416 4213 9415 4221 9408 4221 9401
      4209 9383 4194 9409
TIME...MOT...LOC 2215Z 317DEG 27KT 4204 9407 

$$

IAC015-112230-
/O.CON.KDMX.SV.W.0092.000000T0000Z-220611T2230Z/
Boone IA-
515 PM CDT Sat Jun 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN BOONE COUNTY...

At 515 PM CDT, a severe thunderstorm was located over Ogden, or 9
miles west of Boone, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Boone County, including the following locations...
Beaver, Boxholm, Fraser and Pilot Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4205 9416 4213 9415 4221 9408 4221 9401
      4209 9383 4194 9409
TIME...MOT...LOC 2215Z 317DEG 27KT 4204 9407 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ansorge
907 
WWUS53 KDMX 112227
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
527 PM CDT Sat Jun 11 2022

IAC015-112236-
/O.EXP.KDMX.SV.W.0092.000000T0000Z-220611T2230Z/
Boone IA-
527 PM CDT Sat Jun 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOONE COUNTY WILL
EXPIRE AT 530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4205 9416 4213 9415 4221 9408 4221 9401
      4209 9383 4194 9409
TIME...MOT...LOC 2226Z 317DEG 27KT 4199 9401 

$$

Ansorge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:21 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jun 11, 2:21 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
221 PM CDT Sat Jun 11 2022

.DISCUSSION.../Tonight through Saturday/
Issued at 215 PM CDT Sat Jun 11 2022

Take Home Points:

*Strong/severe storms possible SW through the evening
*Additional storm chances Sunday overnight, north
*First HOT/HUMID conditions early work week

Discussion:

Today/Tonight...

The region remains underneath semi-active NW flow with broad
Northern Rockies ridging and Great Lakes troughing. An area of
showers and weak convection driven by strong theta-e advection moved
through portions of the state this morning, mainly providing light
precipitation and occasional lightning. Lingering cloud cover
remained over large portions of the NE half to two thirds of the
state into the early afternoon, with additional light rain/showers
moving across similar areas from this morning as a weak shortwave
traverses.

The main concern in the short term remains the increasing
potential/likelihood for strong to severe storms this afternoon
through the evening across SW Iowa, mainly in the 3pm through 10pm
window. The ongoing theta-e advection has lifted a warm and humid
air mass into the state with low 70s dew points in place over
much of SW Iowa. Coupled with mostly clear skies in the same
region, MLCAPE values remain on pace to approach and/or eclipse
2000 J/kg mid-late this afternoon. Hodographs and anticipated
storm motions also continue to suggest a robust potential for
supercellular storm formation. Factors favoring supercells include
a high degree of hodograph streamwiseness in the low levels for
storms following both mean wind and right mover motions, effective
bulk shear 40 to 50+ kts, and aforementioned MLCAPE values.

A decent EML/cap in place over the region will have largely eroded
by late afternoon, awaiting nudges to trigger storms. Ongoing
weak-moderate theta-e advection in/around areas along/ahead of a
weak front sagging into E Nebraska will be prime for initial storm
development, then moving SE off the front. With the weakened cap,
upscale storm growth is expected after initial isolated
supercellular potential.

Storm type/evolution will tend to dictate the primary severe threat,
with initial isolated supercellular convection lending towards large
hail and a potential tornado or two. Tornado potential will become
more limited the further NE you move with LCLs and MLCAPE values
becoming more unfavorable. Another limiting factor is relatively
weak forecast flow profiles and SRH values in the lowest 1km. With
expectation for storms to grow upscale through the event/MCS
development likely, primary severe threats will transition toward
damaging winds and isolated hail. The transition to MCS may not
occur until storms slide into Missouri.

All of that said, some initial/ongoing convection in SE
Nebraska/NW Missouri that has not been handled by CAMs, may muddle
the situation a bit and will warrant watching.

Sunday though Tuesday...

Our stretch of relatively cool/seasonable weather will come to an
end rather abruptly with Norther Rockies ridging moves into the
Plains and brings with it robust 850mb/mid-level temperatures in the
mid to upper 20s deg C. As that occurs, there will be a shortwave
topping the ridge and is expected to trigger strong/severe storms
over the Dakotas and grow upscale into an MCS. Majority of models
carry the MCS path across C/S Minnesota, but not exclusively.
Dependent on its evolution, areas of N/NE may be affected,
including potential for some gusty/strong winds.

Moving to the heat... Suffice it to say it is going to be HOT and on
the HUMID side Monday and Tuesday. The first real uncomfortable heat
of the season for most. There is some lingering uncertainty as to
just how hot we can achieve, but ensembles and model certainty tools
suggest that mid 90s  Monday and Tuesday remain reasonable forecast
values at this time for much of the C/SW Iowa Monday and nearly
statewide Tuesday. On Monday, the limitation may be how long morning
cloud cover lingers, delaying the start to strong surface heating
and mixing. The areas most likely to see forecast values too warm
Monday would be over the NE half. While cooler 850mb temps begin to
advect in Tuesday clearer skies and deeper mixing depths will help
offset.

Wednesday through rest of forecast...

Temperatures moderate some as large scale flow turns more zonal,
yielding highs primarily in the 80s. Additional storm chances remain
Tuesday night/Wednesday morning with an anticipated boundary across
the area. Strong/severe chances appear low at the moment, but will
be explored in more detail in coming forecast cycles. Additional
push of heat looks to move in next weekend as well. Welcome to
summer!

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1233 PM CDT Sat Jun 11 2022

Aviation impacts and uncertainty revolve primarily around
convection/storm areal coverage and timing. Fortunately, majority
of impactful convection is anticipated to be SW of TAF sites.
There may be some scattered storms in the evening/overnight that
may affect TAF sites, but limited confidence has resulted in
vicinity mentions and an attempt to limited temporal coverage.
Otherwise, MVFR ceiling development may be possible over KMCW/KALO
through the overnight hours as well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...Curtis
Hazardous weather outlook, Jun 11, 1:42 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
142 PM CDT Sat Jun 11 2022

IAZ033-034-044>046-057>059-070>073-081>084-092>095-121100-
Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass-
Adair-Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-
Decatur-Wayne-
142 PM CDT Sat Jun 11 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected from late this afternoon
through this evening, and possibly lingering overnight. Some of
the storms could be severe through this evening, with large hail
the primary threat but strong winds and a few tornadoes also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few non-severe thunderstorms may linger into Sunday morning
before dissipating. Additional thunderstorms will be possible late
Sunday night into Monday morning, with a low threat of severe
weather during that time frame, mainly in the form of strong
winds.

Hot and breezy weather will set in on Monday through Tuesday, with
heat index values exceeding 90 degrees and approaching 100 degrees
in some areas each afternoon and evening.

Thunderstorm chances will return to the region from Tuesday night
through Wednesday. Any risk of severe weather during this time
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and evening.

IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-085-
086-096-097-121100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk-
Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Appanoose-Davis-
142 PM CDT Sat Jun 11 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Widely scattered thunderstorms are expected later today into
tonight. A few storms could be strong with hail and gusty winds,
but overall the threat of severe weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few non-severe thunderstorms may linger into Sunday morning
before dissipating. Additional thunderstorms will be possible late
Sunday night into Monday morning, with a low threat of severe
weather during that time frame, mainly in the form of strong
winds.

Hot and breezy weather will set in on Monday through Tuesday, with
heat index values exceeding 90 degrees and approaching 100 degrees
in a few areas each afternoon and evening.

Thunderstorm chances will return to the region from Tuesday night
through Wednesday. Any risk of severe weather during this time
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Lee

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.